Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Albuquerque, NM

June 24, 2004Curry County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 24, 2004, 7:52 PM MDT for Curry County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 7:52 PM MDT (01:52 UTC)
Expired
Jun 24, 2004, 8:30 PM MDT
In force
38 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Curry County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2756 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS55 KABQ 250152
SVRABQ
NMC009-250230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
751 PM MDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 830 PM MDT

* AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF RANCHVALE...OR ABOUT     
  19 MILES NORTHWEST OF CLOVIS...MOVING SOUTH AT 20 MPH. THIS STORM  
  COULD PRODUCE WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES WEST OF RANCHVALE AT 805 PM MDT
  4 MILES EAST OF SAINT VRAIN AT 810 PM MDT
  5 MILES WEST OF CANNON AFB AT 825 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3471 10330 3454 10367 3434 10363 3439 10311
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:59 PM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 24, 2:59 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT THU JUN 24 2004

.DISCUSSION...KEY FEATURES FIRST HALF OF THE SEVEN DAY WILL BE AT
LEAST TWO BACKDOOR COLD FRONTS THAT WILL IMPACT OUR FORECAST AREA...
ONE TONIGHT/FRIDAY AND ANOTHER ONE LATE IN THE WEEKEND INTO MONDAY.
THESE LOW LEVEL SURGES COUPLED WITH A NORTH OR NORTHWEST FLOW
ALOFT ALBEIT WEAK WILL FAVOR AREAS ALONG/EAST OF THE CENTRAL MOUNTAIN
CHAIN FOR THUNDERSTORMS NEXT SEVERAL DAYS. THEREAFTER LOOKS LIKE WE
TRANSITION TO LOW GRADE RECYCLE MODE TUESDAY BEFORE THE LATEST GFS
AND LONGER RANGE ENSEMBLE CHARTS SHOW A DRIER WEST-SOUTHWEST FLOW
PATTERN DEVELOPING OVER NEW MEXICO WEDNESDAY AND JUST BEYOND.

IN THE NEAR TERM...NORTH TO NORTHWEST STEERING FLOW FAVORABLE TO
BRING A FEW STORMS INTO MIDDLE AND LOWER VALLEY DURING THE EVENING
ASSUMING THEY HOLD TOGETHER COMING OFF THE MOUNTAINS. OTHERWISE WILL
MAINTAIN SCATTERED POPS ACROSS MUCH OF THE EAST AND SOUTH /FAVORING
THE NORTHEAST/ WITH ISOLATED EARLY EVENING POPS NW/WC. THE FIRST OF
THE BACKDOOR FRONTS WAS PUSHING INTO THE NORTHEAST CORNER OF THE NEW
MEXICO EARLY THIS AFTERNOON AND WILL CONTINUE TO PRESS SOUTHWARD
TONIGHT WITH A FAVORABLE LOW LEVEL UPSLOPE PATTERN FOLLOWING FOR THE
DAY FRIDAY.  GFS AND NGM FOR THAT MATTER LOOK TO MIX THE BOUNDARY
EASTWARD TOO QUICKLY FRIDAY AFTERNOON AND PREFER ETA DEPICTION OF
BROAD SOMEWHAT ORGANIZED UPSLOPE PATTERN. GIVEN THIS PATTERN...HAVE
RAISED CONVECTIVE POPS TO HIGHER END OF SCATTERED RANGE ALONG/EAST
OF THE CENTRAL MOUNTAIN CHAIN WITH PRIMARY FOCUS ACROSS THE
NORTHEAST WHERE A FEW SEVERE STORMS POSSIBLE GIVEN FAVORABLE
DIRECTIONAL SHEAR. DO THINK BEST SEVERE POTENTIAL FRIDAY
AFTERNOON/EVENING WILL BE ACROSS THE EAST CENTRAL PLAINS AND IN
PARTICULAR WESTERN AREAS OF THE EC PLAINS...WHERE AIR MASS SHOULD BE
A LITTLE MORE UNSTABLE THAN ACROSS THE FAR NORTHEAST. ENOUGH
RECYCLING OF MOISTURE TO MAINTAIN AT LEAST ISOLATED CONVECTION
ACROSS HIGHER TERRAIN WEST OF THE RIO GRANDE...WITH ISOLATED TO
WIDELY SCATTERED CONVECTION BETWEEN THE CONTDVD AND CENTRAL MOUNTAIN
CHAIN LATE AFTERNOON INTO THE EVENING. THIS INCLUDES THE RIO GRANDE
VALLEY.  HOWEVER...CONVECTIVE POTENTIAL ACROSS THE WEST FRIDAY
DOES NOT/T LOOK AS GOOD AS IT DID TWO DAYS AGO GIVEN A SIGNIFICANT
INCURSION OF DRY AIR FROM THE NORTHWEST PAST 24 HOURS.

NO BIG TEMPS ADJUSTMENTS THROUGH DAY 7.  KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 056/088 056/089 056 41000
GALLUP.................... 047/085 048/085 048 41111
GRANTS.................... 048/083 049/085 050 41121
GLENWOOD.................. 058/091 059/092 058 41211
CHAMA..................... 044/075 045/076 044 41222
LOS ALAMOS................ 051/079 051/081 050 41222
RED RIVER................. 039/068 042/072 042 41342
TAOS...................... 046/077 044/080 047 41323
SANTA FE.................. 051/079 051/082 052 41423
SANTA FE AIRPORT.......... 054/083 053/085 054 41323
ESPANOLA.................. 053/084 053/086 052 41222
ALBUQUERQUE HEIGHTS....... 063/088 063/089 063 41323
ALBUQUERQUE VALLEY........ 062/089 062/091 061 41222
ALBUQUERQUE FOOTHILLS..... 060/085 060/087 060 41323
ALBUQUERQUE WEST MESA..... 062/088 062/089 061 41222
SOCORRO................... 060/091 060/093 059 41322
SANDIA PARK/CEDAR CREST... 054/080 054/081 054 41434
MORIARTY/ESTANCIA......... 054/082 053/084 053 41434
CARRIZOZO................. 060/084 058/088 058 41423
RUIDOSO................... 057/076 055/079 056 41433
RATON..................... 048/076 049/079 050 41444
LAS VEGAS................. 048/076 048/079 050 41443
ROY....................... 052/076 051/081 053 41544
CLAYTON................... 055/074 056/081 056 41534
SANTA ROSA................ 057/085 056/089 057 41444
TUCUMCARI................. 061/082 059/087 060 41444
FORT SUMNER............... 060/087 059/090 059 41434
CLOVIS.................... 060/083 060/086 061 41234
PORTALES.................. 061/085 061/088 062 41234
ROSWELL................... 062/088 064/091 063 41224
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

41
Hazardous weather outlook, Jun 24, 6:00 AM MDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUN 24 2004

NMZ001>021-026-251200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST NEW
MEXICO LATE THIS AFTERNOON INTO THE EVENING AS A COLD FRONT
APPROACHES FROM THE NORTH. THE MAIN THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL
MOUNTAIN CHAIN ON FRIDAY AND FOR THE EASTERN PLAINS OF NEW MEXICO ON
SATURDAY. STORMS ON FRIDAY AND SATURDAY WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS DURING THE AFTERNOON AND EVENING HOURS.
STRONG THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY THROUGH TUESDAY FOR THE
EASTERN PLAINS OF NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 400 PM AND 1000 PM FOR
COLFAX...MORA...UNION...HARDING....SAN MIGUEL AND QUAY COUNTIES IN
NORTHEAST NEW MEXICO

46/DPORTER

In the hours before

Special weather statement, Jun 24, 2:07 PM MDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
207 PM MDT THU JUN 24 2004

NMZ004-242105-
SANGRE DE CRISTO MOUNTAINS-
207 PM MDT THU JUN 24 2004

A STRONG THUNDERSTORM DEVELOPING JUST WEST OF SANTA FE NEAR THE SANTA
FE AIRPORT IS EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND HEAVY
RAIN...PLUS SMALL HAIL TO NEAR 1/2 INCH THROUGH 3 PM MDT. WATCH FOR A
PEAK IN SMALL HAIL TO COINCIDE WITH A PEAK IN LIGHTNING STRIKES.

03
Special weather statement, Jun 24, 2:36 PM MDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT THU JUN 24 2004

NMZ004-242055-
SANGRE DE CRISTO MOUNTAINS-
236 PM MDT THU JUN 24 2004

THE STRONG THUNDERSTORM NEAR THE SANTA FE AIRPORT REACHED PEAK
INTENSITY ABOUT 220 PM PRODUCING NEAR FOUR TENTHS INCH OF RAIN IN 25
MINUTES AND WINDS GUSTS OF 30-35 MPH.

THIS STORM WAS WANING AT 230 PM WITH ADDIIONAL NEW SHOWER DEVELOPMENT
MOVING SOUTH ALONG AN OUTFLOW BOUNDARY TOWARDS BERNALILLO...PLACITAS
AND NORTHERN ALBUQUERQUE.

SHOWER DEVELOPMENT SHOULD BE EXPECTED OVER THE ALBUQUERQUE METRO
AREAS INCLUDING THE NORTH SANDIA CREST AREA AND BERNALILLO AND RIO
RANCHO BETWEEN 3 PM AND 4 PM THIS AFTERNOON.

03
Special weather statement, Jun 24, 2:36 PM MDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT THU JUN 24 2004

CORRECTION TO ZONE CODING.

NMZ004-009-010-242055-
SANGRE DE CRISTO MOUNTAINS-
236 PM MDT THU JUN 24 2004

THE STRONG THUNDERSTORM NEAR THE SANTA FE AIRPORT REACHED PEAK
INTENSITY ABOUT 220 PM PRODUCING NEAR FOUR TENTHS INCH OF RAIN IN 25
MINUTES AND WINDS GUSTS OF 30-35 MPH.

THIS STORM WAS WANING AT 230 PM WITH ADDIIONAL NEW SHOWER DEVELOPMENT
MOVING SOUTH ALONG AN OUTFLOW BOUNDARY TOWARDS BERNALILLO...PLACITAS
AND NORTHERN ALBUQUERQUE.

SHOWER DEVELOPMENT SHOULD BE EXPECTED OVER THE ALBUQUERQUE METRO
AREAS INCLUDING THE NORTH SANDIA CREST AREA AND BERNALILLO AND RIO
RANCHO BETWEEN 3 PM AND 4 PM THIS AFTERNOON.

03
Special weather statement, Jun 24, 4:50 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
450 PM MDT THU JUN 24 2004

NMZ006-012-013-242330-
CONCHAS LAKE/GUADALUPE COUNTY-HARDING COUNTY-QUAY COUNTY-
450 PM MDT THU JUN 24 2004

...LOCALLY STRONG STORMS WITH GUSTY WINDS AND HAIL MOVING INTO EAST
CENTRAL NEW MEXICO...

THUNDERSTORMS ARE INCREASING BETWEEN CLAYTON AND SANTA ROSA ALONG A
SOUTHWARD MOVING COOL FRONT. PERIODS OF GUSTY 35-40 MPH WINDS WITH
BRIEF HEAVY RAIN AND SMALL HAIL TO 1/2 INCH CAN BE EXPECTED FROM THE
STRONGEST STORMS JUST EAST AND NORTHEAST OF CONCHAS LAKE THROUGH 6
PM.

STORMS WILL BE INCREASING OVER THE INTERSTATE 40 CORRIDOR BETWEEN
TUCUMCARI AND SANTA ROSA BETWEEN 530 PM AND 7 PM.

03
Special weather statement, Jun 24, 5:51 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 PM MDT THU JUN 24 2004

NMZ005-007-250030-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-
551 PM MDT THU JUN 24 2004

...LOCALLY STRONG STORMS WITH GUSTY WINDS AND HAIL OVER
NORTHEAST NEW MEXICO...

THUNDERSTORMS DEVELOPED RAPIDLY OVER WEST CENTRAL UNION AND
NORTHERN COLFAX COUNTIES SINCE 500 PM. THE NOTABLE STORMS WERE
LOCATED A FEW MILES SOUTH OF CAPULIN AND DES MOINES AND WERE
MOVING WEST SOUTHWEST AROUND 20 MPH. THESE STORMS WILL BE MOVING
INTO RURAL EAST CENTRAL COLFAX AROUND 600 PM.  OTHER STRONG STORMS
WERE DETECTED FROM THE VERMEJO PEAK AREA SOUTHEASTWARD TO NEAR
DAWSON. THESE STORMS WERE MOVING LITTLE AND MAY AFFECT HIGHWAYS
555 AND U.S. 64 BETWEEN CIMARRON AND THE RATON AIRPORT EARLY THIS
EVENING.  PERIODS OF GUSTY 35-45 MPH WINDS WITH BRIEF HEAVY RAIN AND
SMALL HAIL TO 1/2 INCH CAN BE EXPECTED FROM THE STRONG STORMS.
Special weather statement, Jun 24, 7:42 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
742 PM MDT THU JUN 24 2004

NMZ013-018>021-250230-
CHAVES COUNTY PLAINS-CURRY COUNTY-DE BACA COUNTY-QUAY COUNTY-
ROOSEVELT COUNTY-
742 PM MDT THU JUN 24 2004

...INTENSE LINE OF THUNDERSTORMS MOVING ACROSS PORTIONS OF
EAST CENTRAL AND SOUTHEAST NEW MEXICO...

A SOLID LINE OF INTENSE THUNDERSTORMS EXTENDS SOUTHWEST ALONG THE
CURRY...QUAY COUNTY LINE ACROSS EASTERN DE BACA AND INTO NORTHERN
CHAVES COUNTIES.  THESE INTENSE STORMS WILL PRODUCE TORRENTIAL RAIN
...VERY GUSTY WINDS UP TO 50 MPH AND HAIL UP TO 1/2 INCH OR LARGER.
THE HAIL COULD COME VERY HEAVY POSSIBLY COVER THE GROUND IN A SHORT
AMOUNT OF TIME. THE LINE IS MOVING SLOWLY SOUTHEAST AT 10 TO 15 MPH
AND AT THIS SPEED COULD PRODUCE LOCAL FLOODING OF ROADWAYS...SMALL
STREAMS AND NORMALLY DRY ARROYOS. THE MOST INTENSE STORMS WILL BE
OVER CENTRAL CURRY COUNTY FROM BROADVIEW TO MELROSE BETWEEN 745
PM AND 830 PM.

GB

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:39 PM MDTSevere Thunderstorm WarningABQColfax51 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.